Journal of Engineering Mathematics

, Volume 23, Issue 3, pp 219–237

The solution of Burgers' equation for sinusoidal excitation at the upstream boundary


  • W. S. Vorus
    • Department of Naval Architecture and Marine EngineeringThe University of Michigan

DOI: 10.1007/BF02383570

Cite this article as:
Vorus, W.S. J Eng Math (1989) 23: 219. doi:10.1007/BF02383570


This paper generates an exact solution to Burgers' nonlinear diffusion equation on a convective stream with sinusoidal excitation applied at the upstream boundary,x=0. The downstream boundary, effectively atx=∞, is assumed to always be far enough ahead of the convective front atx=V st that no disturbance is felt there. The Hopf-Cole transformation is applied in achieving the analytical solution, but only after integrating the equation and its conditions inx to avoid a nonlinearity in the transformed upstream boundary condition.

A very simple limiting solution valid for high Reynolds number is deduced from the exact solution. This approximate solution is found to be amenable to an elegant geometrical interpretation. This is in a style similar to Burgers' classical interpretation of the solution to the simpler problem for which the excitation is provided through the initial condition. The ‘shocks’ present in Burgers' classical solution develop with distance downstream of the excitation in the present work.

Detailed results confirming the conclusions deduced by inspection of the solution formulae are computed and presented in the form of space-time plots. Evidence of period splitting in thex-variable at lower values of the Reynolds number is found in the numerical computations. This is a characteristic indicative of the onset of aperiodic chaotic response in many nonlinear dynamical systems. However, the computations are from approximate solution formulae valid for high Reynolds number; these formulae imply complete periodicity in time, for all values of the parameters. The correct interpretation is therefore unclear at this time, although the boundary-value problem appears to have the proper structure for chaotic behavior.

Copyright information

© Kluwer Academic Publishers 1989